Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 324, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 2:14 PM CDT for Clark County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 2:14 PM CDT (19:14 UTC)
- Expired
- Aug 9, 2004, 3:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Clark County, KS
The radar
The Dodge City radar (KDDC), 56 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:48 PM CDT | HAIL 0.75 | 3 N Acres, KS | |
| Aug 9, 2:48 PM CDT | HAIL 0.75 | 3 N Acres, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 762 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 091914 SVRDDC KSC025-092015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 214 PM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN SOUTHWEST KANSAS. * UNTIL 315 PM CDT * AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASHLAND...MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF CLARK COUNTY... CLARK STATE LAKE... ASHLAND... ACRES... LAT...LON 3744 9972 3746 10009 3701 10008 3700 9956 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:26 AM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 3:26 AM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 326 AM CDT MON AUG 9 2004 .DISCUSSION... DAYS 1-7... QUESTIONS ARE POPS AND SEVERE CONVECTION CHANCES LATE TODAY AND TONIGHT AS WELL AS TEMPERATURES AFTER THE FROPA TUESDAY AND TUESDAY NIGHT. PRETTY BUSY TONIGHT SO NOT A LOT OF TIME TO GET VERBOSE IN THIS DISCUSSION. DIAGNOSTICS INDICATE A CONTINUED SHIFT TO A STRONG WESTERN NA UPPER RIDGE AND DEEP EASTERN NA UPPER TROUGH WITH SEVERAL SURGES OF ARCTIC ORIGIN AIR SPINNING AROUND THE HUGE POLAR VORTEX AND SOUTHWARD INTO THE CENTRAL CONUS. AS A RESULT TEMPERATURES WILL REMAIN MOSTLY BELOW NORMAL FOR MUCH OF THE COMING WEEK AND EACH SURGE OF COLD AIR ALOFT AND EACH SURFACE COLD FRONT WILL PRODUCE CONVECTION. VALIDATION AND VERIFICATION OF THE MODELS THIS MORNING SHOWED ALL TO BE QUITE REASONABLE WITH THE MESOETA CONTINUING TO DO WELL WITH CONVECTIVE TRENDS IN THE SHORT TERM. WILL NOT STRAY MUCH FROM THEIR FORECASTS FOR THIS CYCLE AND HAVE CHANGED VERY LITTLE IN THE DAY 3 THROUGH 7 PERIOD. THE MODELS SUGGEST AFTERNOON CONVECTION FIRING IN THE CONVERGENCE AND INSTABILITY OVER WEST CENTRAL KANSAS AND SEE NO REASON TO DOUBT THIS GIVEN THAT SUNSHINE AND HIGH DEWPOINTS WILL PROBABLY PRODUCE SOMETHING AROUND 2500 J/KG OR MORE BY 21Z. AT ABOUT THE SAME TIME THE UPSTREAM WAVE IN THE NORTHWEST FLOW POLAR BAROCLINIC ZONE SHOULD FIRE CONVECTION OFF THE LEE SLOPES OF COLORADO. SIGNIFICANT INSTABILITY AND DECENT SHEAR IN THAT AREA COULD WILL PRODUCE SOME SUPERCELLS EARLY WHICH WOULD TRANSITION INTO A MULTICELLULAR MESS BY THE TIME IT WORKS INTO WESTERN KANSAS AFTER DARK. TONIGHT WILL BE BUSY FOR THE EVENING AND MIDNIGHT SHIFTS. HAVE INCREASED POPS AND TRIED TO IDENTIFY IN THE GRIDS WHERE CONVECTION SHOULD FIRE AND WHERE IT SHOULD MOVE TO. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 66 85 57 / 40 60 60 50 GCK 91 65 81 55 / 00 70 20 10 EHA 91 62 90 56 / 00 40 60 30 LBL 92 65 90 57 / 10 40 40 40 HYS 86 60 75 53 / 30 90 70 20 P28 91 69 89 61 / 40 50 80 60 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && JOHNSON/LACY
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 9 2004 KSZ030-031-043>046-061>066-074>081-084>090-101059- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT. THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL, THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM MIDNIGHT ON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY AREAS OF SOUTHWEST KANSAS. JOHNSON
In the hours before
Local storm report, Aug 9, 9:07 AM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
907 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 7 S RUSH CENTER 38.36N 99.31W
08/08/2004 0.88 INCH RUSH KS PUBLIC
1205 AM HAIL 5 SW GARFIELD 38.03N 99.31W
08/09/2004 0.88 INCH PAWNEE KS PUBLIC
0130 AM TSTM WND DMG 4 SSE HAZELTON 37.03N 98.37W
08/09/2004 BARBER KS PUBLIC
12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
ESTIMATED 60 MPH.
&&
UMSCHEIDLocal storm report, Aug 9, 9:12 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
912 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 7 S RUSH CENTER 38.36N 99.31W
08/08/2004 0.88 INCH RUSH KS PUBLIC
1138 PM TSTM WND GST STAFFORD 37.96N 98.60W
08/08/2004 70 MPH STAFFORD KS BROADCAST MEDIA
TWO INCH DIAMETER TREE LIMBS DOWN. RELAYED FROM KSN TV.
1150 PM HAIL SANFORD 38.17N 99.31W
08/08/2004 0.88 INCH PAWNEE KS LAW ENFORCEMENT
1150 PM TSTM WND DMG LARNED 38.18N 99.10W
08/08/2004 PAWNEE KS LAW ENFORCEMENT
LARGE TREE BRANCH DOWN.
1205 AM HAIL 5 SW GARFIELD 38.03N 99.31W
08/09/2004 0.88 INCH PAWNEE KS PUBLIC
0104 AM TSTM WND GST MEDICINE LODGE 37.29N 98.58W
08/09/2004 51 MPH BARBER KS OFFICIAL NWS OBS
MEASURED ON MEDICINE LODGE ASOS.
0130 AM TSTM WND DMG 4 SSE HAZELTON 37.03N 98.37W
08/09/2004 BARBER KS PUBLIC
12 INCH DIAMETER OLD TREE LIMB DOWNED. WIND GUST
ESTIMATED 60 MPH.
&&
UMSCHEIDLocal storm report, Aug 9, 11:26 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN 5 W IUKA 37.73N 98.82W
08/09/2004 4.00 INCH PRATT KS EMERGENCY MNGR
COUNTY ROAD IN THE AREA WAS WASHED OUT
&&
07The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 11:17 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 43 min |
| Aug 9, 12:01 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 44 min |
| Aug 9, 1:15 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 45 min |
| Aug 9, 3:59 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Aug 9, 4:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 47 min |
| Aug 9, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 61 min |
| Aug 9, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 57 min |
| Aug 9, 6:30 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 60 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 47 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.